Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS Denver/Boulder, CO

June 22, 2009Boulder County, Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2009, 8:31 PM MDT for Boulder County, Larimer County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2009, 8:31 PM MDT (02:31 UTC)
Expired
Jun 22, 2009, 9:15 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Boulder County, CO, Larimer County, CO

The radar

The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:30 PM MDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 22, 1:30 PM MDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON JUN 22 2009

.SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT
AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK
UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE
STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN
PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2
TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS.
THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW
BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE
PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES
OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH
FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE
AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE
EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800
ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE
CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR
NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY
AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL
HELP MODERATE THIS CHANGE.

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW
ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER
THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST.
SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO
MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME.  SOUNDINGS INDICATE
SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG)
FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.  OVER THE NERN PLAINS
...HIGHER CAPES BUT MORE CIN AS WELL.  CURRENT POPS OF 20 PERCENT
LOOK GOOD NO ADJUSTMENTS THERE.  THE PATTERN CHANGES ON FRIDAY AS
THE FLOW ALOFT BECOMES MORE WSWLY.  THE PACIFIC TROF IS PROGGED TO
LIFT ACROSS COLORADO FRIDAY NIGHT.  THERE MAY BE A BETTER CHANCE OF
PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF
ALONG WITH SOME MID LEVEL COOLING.  ON SATURDAY IT LOOKS LIKE A
DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF
THE CONTINENTAL U.S.  THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL
MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY.  FOR
NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY
WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG.
OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG
TERM.
&&

.AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH
TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 10:06 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT MON JUN 22 2009

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1006 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN
COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:51 PM MDTSevere Thunderstorm WarningBOULarimer, Weld54 min
Jun 22, 9:28 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer47 min
Jun 22, 9:34 PM MDTFlash Flood WarningBOULarimer, Weld3 hr
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningBOULarimer, Weld61 min
Jun 22, 9:54 PM MDTTornado WarningBOULarimer, Weld51 min
Jun 22, 10:24 PM MDTTornado WarningBOUWeld36 min
Jun 22, 10:32 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 22, 10:35 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jun 22, 10:57 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Jun 22, 11:57 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Jun 23, 4:02 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert, Weld58 min
Jun 23, 4:14 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert91 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min
Jun 23, 4:37 PM MDTFlash Flood WarningBOUDouglas68 min
Jun 23, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
Jun 23, 5:02 PM MDTTornado WarningBOUElbert20 min
Jun 23, 5:17 PM MDTSevere Thunderstorm WarningBOUWeld58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.